Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 16, NWS Nashville, TN

July 4, 2020Davidson County, Williamson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 4, 2020, 9:20 PM CDT for Davidson County, Williamson County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2020, 9:20 PM CDT (02:20 UTC)
Expired
Jul 5, 2020, 12:30 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 28 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 9:42 PM CDTFLASH FLOOD2 Nnw Nolensville, TNSWIFT WATER RESCUE ON KIDD ROAD. CONFIRMED THROUGH FACEBOOK, BUT REPORT RELAYED BY TWITTER PARTNER.
Jul 4, 10:12 PM CDTFLASH FLOODAntioch, TNFLASH FLOODING WITH WATER OVER SEVERAL LANES ON I-24 NEAR BLUE HOLE ROAD AND HAYWOOD LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WGUS54 KOHX 050220
FFWOHX
TNC037-187-050530-
/O.NEW.KOHX.FF.W.0016.200705T0220Z-200705T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
920 PM CDT Sat Jul 4 2020

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southeastern Davidson County in middle Tennessee...
  Northeastern Williamson County in middle Tennessee...

* Until 1230 AM CDT.

* At 920 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Smyrna, Brentwood, La Vergne, Nolensville and Antioch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3606 8674 3607 8671 3607 8661 3602 8660
      3601 8660 3601 8661 3599 8662 3599 8661
      3598 8661 3597 8661 3597 8662 3595 8662
      3595 8677

FLASH FLOOD...RADAR INDICATED

$$

27
1 follow-up statement
010 
WGUS74 KOHX 050527
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
1227 AM CDT Sun Jul 5 2020

TNC037-187-050537-
/O.EXP.KOHX.FF.W.0016.000000T0000Z-200705T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Davidson TN-Williamson TN-
1227 AM CDT Sun Jul 5 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 1230 AM CDT EARLY THIS MORNING 
FOR SOUTHEASTERN DAVIDSON AND NORTHEASTERN WILLIAMSON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

LAT...LON 3606 8674 3607 8671 3607 8661 3602 8660
      3601 8660 3601 8661 3599 8662 3599 8661
      3598 8661 3597 8661 3597 8662 3595 8662
      3595 8677

$$

Hurley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 8:36 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 4, 8:36 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
836 PM CDT Sat Jul 4 2020

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

It's pretty quiet across Middle TN this hour...other than some
very isolated storms creeping towards downtown Nashville from the
southeast. These storms are rather benign -- gusts of 30-35 mph,
heavy downpours and some lightning. They should begin dying off
over the next hour, but if you've got outdoor plans this evening,
they could delay you for an hour or so.

For the rest of the night, once the storms die off, look for
mostly clear skies, very light winds and patchy fog to develop
where rain has fallen.

Happy Birthday, America!

&&

.AVIATION...
00Z TAF DISCUSSION.

Only isolated convection is in play this afternoon across mainly
southeastern portions of the mid state. Should see more in the way
of shower and tstm activity tomorrow. Low level wind trajectory
will become more southerly and bring in more humidity.
Furthermore, A developing upper trough axis will be in close
proximity as it develops just to our west.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........21
Hazardous weather outlook, Jul 4, 5:00 AM CDT, 16 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Sat Jul 4 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-051000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Sat Jul 4 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JB Wright

In the hours before

Special weather statement, Jul 4, 4:02 PM CDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
402 PM CDT Sat Jul 4 2020

TNZ077-079-042145-
Coffee TN-Grundy TN-
402 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE AND
SOUTHWESTERN GRUNDY COUNTIES UNTIL 445 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm over
Monteagle, or 16 miles east of Winchester. This storm was nearly
stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Gruetli-Laager, Tracy City, Monteagle, Altamont, Coalmont, Pelham,
Fiery Gizzard State Park and Woods Reservoir.

This includes Interstate 24 between mile markers 124 and 134.

LAT...LON 3524 8582 3524 8584 3522 8587 3529 8592
      3531 8595 3530 8596 3531 8596 3532 8598
      3531 8600 3533 8601 3542 8568 3531 8565
      3529 8569 3529 8571 3524 8569 3522 8574
      3522 8578
TIME...MOT...LOC 2101Z 158DEG 4KT 3524 8583

27
Special weather statement, Jul 4, 7:53 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
753 PM CDT Sat Jul 4 2020

TNZ027-059-062-050145-
Rutherford TN-Williamson TN-Davidson TN-
753 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON...
NORTHWESTERN RUTHERFORD AND NORTHEASTERN WILLIAMSON COUNTIES UNTIL
845 PM CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nolensville, or 13 miles northwest of Murfreesboro, moving northwest
at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Franklin, Smyrna, Brentwood, La Vergne, Nolensville and Antioch.

This includes the following highways...
 Interstate 65 between mile markers 67 and 73.
 Interstate 24 between mile markers 57 and 71.
 Interstate 840 between mile markers 44 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3593 8649 3584 8662 3596 8688 3613 8660
TIME...MOT...LOC 0053Z 137DEG 5KT 3594 8661

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:53 PM CDTSpecial Weather StatementOHXWilliamson52 min
Jul 4, 8:57 PM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Williamson3 hr
Jul 4, 9:21 PM CDTFlash Flood WarningOHXRutherford, Williamson3 hr
Jul 5, 12:10 PM CDTAreal Flood AdvisoryOHXWarren2 hr
Jul 5, 12:13 PM CDTSpecial Weather StatementOHXWhite17 min
Jul 5, 12:31 PM CDTAreal Flood AdvisoryOHXClay, Fentress, Overton119 min
Jul 5, 1:21 PM CDTSpecial Weather StatementOHXDavidson24 min
Jul 5, 1:36 PM CDTAreal Flood AdvisoryOHXDavidson114 min
Jul 5, 1:47 PM CDTSpecial Weather StatementOHXJackson, Smith43 min
Jul 5, 2:00 PM CDTSpecial Weather StatementOHXDeKalb30 min
Jul 5, 2:04 PM CDTAreal Flood AdvisoryOHXJackson, Putnam3 hr
Jul 5, 2:36 PM CDTAreal Flood AdvisoryOHXHumphreys, Perry114 min
Jul 5, 2:53 PM CDTSpecial Weather StatementOHXMacon22 min
Jul 5, 3:04 PM CDTAreal Flood AdvisoryOHXMacon116 min
Jul 5, 3:26 PM CDTSpecial Weather StatementOHXWilson19 min
Jul 5, 3:40 PM CDTSpecial Weather StatementOHXWilson20 min
Jul 5, 4:17 PM CDTSpecial Weather StatementOHXRobertson28 min
Jul 5, 4:26 PM CDTSpecial Weather StatementOHXWayne49 min
Jul 5, 4:28 PM CDTAreal Flood AdvisoryOHXLawrence2 hr
Jul 5, 4:31 PM CDTAreal Flood AdvisoryOHXHickman, Lewis, Perry, Wayne119 min
Jul 5, 4:33 PM CDTAreal Flood AdvisoryOHXRobertson, Sumner, Wilson117 min
Jul 5, 4:46 PM CDTSpecial Weather StatementOHXMontgomery14 min
Jul 5, 5:23 PM CDTSpecial Weather StatementOHXMarshall37 min
Jul 5, 5:24 PM CDTSpecial Weather StatementOHXGiles51 min
Jul 5, 5:40 PM CDTSevere Thunderstorm WarningOHXGiles18 min
Jul 5, 6:00 PM CDTAreal Flood AdvisoryOHXMarshall2 hr
Jul 5, 6:28 PM CDTFlash Flood WarningOHXMarshall2 hr
Jul 5, 6:34 PM CDTAreal Flood AdvisoryOHXGiles116 min

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.